OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 9, Iss. 2 — Feb. 1, 1992
  • pp: 219–228

Regularized linear method for reconstruction of three-dimensional microscopic objects from optical sections

Chrysanthe Preza, Michael I. Miller, Lewis J. Thomas, and James G. McNally  »View Author Affiliations


JOSA A, Vol. 9, Issue 2, pp. 219-228 (1992)
http://dx.doi.org/10.1364/JOSAA.9.000219


View Full Text Article

Acrobat PDF (2093 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The inverse problem involving the determination of a three-dimensional biological structure from images obtained by means of optical-sectioning microscopy is ill posed. Although the linear least-squares solution can be obtained rapidly by inverse filtering, we show here that it is unstable because of the inversion of small eigenvalues of the microscope’s point-spread-function operator. We have regularized the problem by application of the linear-precision-gauge formalism of Joyce and Root [ J. Opt. Soc. Am. A1, 149 ( 1984)]. In our method the solution is regularized by being constrained to lie in a subspace spanned by the eigenvectors corresponding to a selected number of large eigenvalues. The trade-off between the variance and the regularization error determines the number of eigenvalues inverted in the estimation. The resulting linear method is a one-step algorithm that yields, in a few seconds, solutions that are optimal in the mean-square sense when the correct number of eigenvalues are inverted. Results from sensitivity studies show that the proposed method is robust to noise and to underestimation of the width of the point-spread function. The method proposed here is particularly useful for applications in which processing speed is critical, such as studies of living specimens and time-lapse analyses. For these applications existing iterative methods are impractical without expensive and/or specially designed hardware.

© 1992 Optical Society of America

History
Original Manuscript: May 8, 1991
Revised Manuscript: August 16, 1991
Manuscript Accepted: August 30, 1991
Published: February 1, 1992

Citation
Chrysanthe Preza, Michael I. Miller, Lewis J. Thomas, and James G. McNally, "Regularized linear method for reconstruction of three-dimensional microscopic objects from optical sections," J. Opt. Soc. Am. A 9, 219-228 (1992)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-9-2-219

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited